Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 270, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2022, 1:43 PM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2022, 1:43 PM MST (20:43 UTC)
- Expired
- Aug 23, 2022, 7:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:27 AM MST, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 23, 8:27 AM MST, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 827 AM MST Tue Aug 23 2022 .SYNOPSIS...Expect isolated to scattered storm activity today, with the greatest storm coverage south of the Mogollon Rim. By midweek, increasing monsoonal moisture is forecast to lead to an uptick in storm activity through the weekend. && .DISCUSSION...This morning's observed upper-air sounding from near Flagstaff, AZ shows a stout radiation inversion along with some warming between 500-450 MB. Model forecasts suggest this warm layer will persist through the day limiting instability and thunderstorm activity for areas along and north of the Mogollon Rim. South of the Rim, greater instability is forecast, creating an environment favorable for scattered showers and thunderstorms stretching from the White Mountains westward through northern Gila and Yavapai Counties. In terms of storm characteristics, shear is on the low side, but up to 20 knots of deep layer bulk shear is possible this afternoon in Yavapai County. This means that a few strong, rotating storms cannot be ruled out. Up to quarter sized hail, and under the right circumstances, wind gusts above 50 mph from strong outflow winds associated with organized convection are possible there. Otherwise, there will still be a threat for flash flooding due to the relatively slow moving nature of today storms and nearly saturated soil conditions. In addition, storm motion will generally be to the southwest between 5-15 mph with storm anvils propagating to the northeast. This will limit shading of storms as they move off of the Mogollon Rim, which will increase the odds of more vigorous and sustained convection. && .PREV DISCUSSION /318 AM MST/...A more typical monsoonal pattern returns Wednesday with storm coverage increasing across the entire forecast area. Flash flooding will be the main hazard. Turn around, don't drown! Storm coverage may decrease again for this weekend. && AVIATION...For the 18Z TAF package...VFR conditions and light winds are forecast through 18Z. Between 18Z-04Z, scattered showers and thunderstorms are possible along and south of a KIGM-KFLG-KSJN line, with isolated storm activity to the north of that line. Expect gusty and erratic winds in the vicinity of storms, along with MVFR visibilities associated with the strongest showers. Aviation discussion not updated for TAF amendments. && FIRE WEATHER...Scattered showers and thunderstorms, primarily along and south of the Mogollon Rim today, increasing chances Wednesday. Light winds except near storms. Localized flash flooding will be possible both days. Thursday through Saturday...A good chance of showers and thunderstorms on Thursday, then a slow downward trend Friday and Saturday. Flash flooding is the primary threat with storms. Light winds except near storms. && && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR/Kobold AVIATION...RR FIRE WEATHER...Kobold For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 23, 12:26 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1226 PM MST Tue Aug 23 2022
AZZ016-018-231945-
Northern Gila County-Eastern Mogollon Rim-
1226 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of Gila and Coconino
Counties through 1245 PM MST...
At 1226 PM MST, Doppler radar was tracking a strong thunderstorm over
Mead Ranch, or 10 miles northeast of Payson. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Payson, Star Valley, Flowing Springs, Mesa Del Caballo, Tonto
Village, Geronimo Estates, Freedom Acres, Kohls Ranch, Whispering
Pines, Mead Ranch, Bear Flat, Upper Tonto Creek Campground, Ponderosa
Campground, Water Wheel Burn At Houston Mesa Rd-
S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.
This includes State Route 260 between mile markers 255 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3444 11118 3430 11104 3415 11118 3436 11139
TIME...MOT...LOC 1926Z 050DEG 3KT 3433 11118
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 22, 5:40 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 12:26 PM MST | Special Weather Statement | FGZ | 19 min | |
| Aug 23, 12:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 37 min |
| Aug 23, 1:24 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 36 min |
| Aug 23, 3:05 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
| Aug 23, 3:09 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 36 min |
| Aug 23, 3:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Aug 23, 3:17 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
| Aug 23, 3:36 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 23, 3:45 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 3:50 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Aug 23, 3:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 23, 3:55 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 4:05 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Aug 23, 4:06 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 23, 4:25 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 50 min |
| Aug 23, 4:44 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Aug 23, 4:56 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.